Can Botox cause seizures in someone who has epilepsy?

Doctor Answers 9

Botox and seizures

To my knowledge there are no reports of any relation between Botox and seizures or any contraindications.


San Diego Physician

Contraindications

From the literature, there is no contraindication for using botox in someone that has epilepsy.

Botox cannot cause seziures

There is no contraindication for someone to have Botox who has well controlled epilepsy.  It is best to seek out a board certified plastic surgeon or derm.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 425 reviews

Botox and migraines

Thanks for sharing your question. I can appreciate your concern.

there is no data demonstrating contraindications of botox and seizures. 

Finally, make sure that you have a consultation with a board certified plastic surgeon.

Wishing you the best in your journey

Botox cause seizures?

This is not a side effect from Botox. I am not saying it can't happen around the time of getting injected, but it will be completely unrelated to Botox.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Botox and epilepsy

To my knowledge, there is no contraindication to getting Botox if you have epilepsy. That being said, you could always discuss the possible treatment with your neurologist. 

Botox and seizures

The short answer is yes, that seizures have been reported after treatment with Botox.  Both newly diagnosed and in those with history of epilepsy.  As to how these seizures happened is not clear.   The risk would be considered exceedingly small.  Botox is a protein that cannot cross the blood brain barrier easily.

But also keep in mind that epilepsy affects 1% of the population and Botox treatment for different conditions such as cosmetic, excessive sweating, headaches, etc. are very commonly done.   Millions of such procedures have been done.  The two may happen in the same person is a matter of time.   

As far as a seizure happening soon after Botox injection in someone with epilepsy, it would be difficult to prove if it happened as a reaction to botox or that it may have happened on its own.   It seems prudent to be aware of the fact seizures have been reported after getting Botox in someone with epilepsy.

Botox seizures

Hey Zapcat thanks for your question- 


I've never heard of any issues with epilepsy or any other systemic illness with botox. The cosmetic usage of botox is such a small amount that it's not absorbed systemically at any real concentration. 

Make sure that's it's real botox or dysport and not fake products as these have been known to cause some issues. 

Hope this helps and God Bless!

Dr. Robb

Philip K. Robb Jr., MD
Evans Physician
5.0 out of 5 stars 7 reviews

Can Botox cause seizures in someone with epilepsy?

I am not aware of Botox, when used for cosmetic purposes, causing seizures in someone who has epilepsy.  You could also contact Allergan, the producer of Botox, to see if they have have ever heard of any issues with using Botox in people with epilepsy.    

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.